Georgia, 2007

Damaging Winds in Georgia, July 29, 2007

July 29, 2007 · NWS CHS · 3 events in 3 counties and zones

Numerous boundaries in combination with sea breeze and a highly unstable environment resulted in scattered shower and thunderstorm development across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Numerous boundaries in combination with sea breeze and a highly unstable environment resulted in scattered shower and thunderstorm development across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 29, 3:11 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 3:11 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN IN PLACE OVER THE REGION
TONIGHT AND MONDAY. THEN...THE TROUGH WILL SETTLE SOUTH AS A COOL
FRONT TUESDAY...STALLING OVER OR JUST SOUTH OF THE AREA BY
MIDWEEK...THEN DISSIPATING BY LATE WEEK. ATLANTIC HIGH PRESSURE
WILL THEN BUILD OVER THE REGION NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SUNDAY AFTERNOON...THUNDERSTORMS WERE INCREASING IN COVERAGE
WHERE SKIES HAD THINNED FOR SUNSHINE...S AND W OF THE FORECAST
AREA. CLOUDS HAD THINNED ACROSS S/W COUNTIES OF THE FORECAST AREA...
ALLOWING DECENT SURFACE HEATING WITHIN AN ENVIRONMENT FEATURING
DEWPOINTS IN THE MID TO UPPER 70S. STILL EXPECT SBCAPES TO
INCREASE INTO THE 3500-4000 J/KG RANGE S/W OF A WEAK SURFACE
BOUNDARY THAT REMAINED IN PLACE ACROSS CENTRAL COUNTIES OF THE
FORECAST AREA. CONVERGENCE ALONG THIS BOUNDARY...THE DEVELOPING
SEA BREEZE BOUNDARY AND OUTFLOW FROM THUNDERSTORMS JUST S/SW OF
THE ALTAMAHA RIVER SHOULD SUPPORT SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS THE S/W COUNTIES OF THE FORECAST AREA
THIS AFTERNOON/EVENING...THUS CONTINUED LIKELY POPS THERE UNTIL
0Z. THE THREAT FOR ISOLATED DAMAGING WIND GUSTS AND HAIL WILL
PERSIST ACROSS S/W COUNTIES INTO EARLY EVENING. FARTHER
NORTH...MORE PERSISTENT CLOUD COVER HAD LIMITED HEATING/
DESTABILIZATION...LIMITING PRECIPITATION TO SCATTERED SHOWERS
ACROSS PARTS OF CHARLESTON/DORCHESTER/BERKELEY COUNTIES. THINNING
CLOUDS HERE SHOULD ALSO SUPPORT DESTABILIZATION... BUT CAPES MAY
REMAIN LIMITED TO THE 1500-2500 J/KG RANGE... REDUCING THE THREAT
FOR SEVERE WEATHER. CONTINUED CHANCE POPS ACROSS THE NORTH INTO
THIS EVENING.

CONTINUED CHANCE POPS ALL AREAS WELL INTO TONIGHT...AS UPSTREAM
CONVECTION MAY ADVANCE INTO THE REGION FROM THE W/NW.
HOWEVER...IF UPSTREAM CONVECTION DIMINISHES WITH DIURNAL
STABILIZATION THIS EVENING...THE EVENING SHIFT MAY OPT TO LOWER
POPS OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
AFTER A LULL IN PRECIP LATE TONIGHT/EARLY MONDAY...PRECIPITATION
COVERAGE SHOULD INCREASE BY MIDDAY. A SHORTWAVE WILL PUSH INTO THE
REGION FROM THE NW DURING THE AFTERNOON. SYNOPTIC ASCENT
ASSOCIATED WITH THIS FEATURE WILL OVERSPREAD AN ENVIRONMENT
FEATURING AT LEAST MODERATE INSTABILITY. THIS SHORTWAVE MAY
SUPPORT WEAK SURFACE CYCLOGENESIS OVER OR CLOSE TO NORTHERN
COUNTIES...AND THE RESULTING WAVE WILL PUSH THE SYNOPTIC SURFACE
TROUGH SOUTH AS A COOL FRONT. THIS SCENARIO SHOULD SUPPORT AT
LEAST NUMEROUS SHOWERS/THUNDERSTORMS BY AFTERNOON...THUS CONTINUED
ONGOING LIKELY POPS. TIMING/LOCATION OF CONVECTIVE INITIATION
REMAINS UNCLEAR WITHIN A COMPLEX MESOSCALE ENVIRONMENT...FEATURING
A SEA BREEZE BOUNDARY THAT WILL STRUGGLE TO PUSH INLAND...RESIDUAL
OUTFLOW BOUNDARIES AND PERHAPS EVEN DIFFERENTIAL HEATING
BOUNDARIES DEPENDANT ON CLOUD COVER. FURTHER...THE SEVERE THREAT
WILL DEPEND GREATLY ON CLOUD COVER...WITH SUFFICIENT INSOLATION
SBCAPES COULD PUSH INTO THE 3000-4000 J/KG RANGE...SUPPORTING A
DECENT POTENTIAL FOR SEVERE WEATHER DURING THE AFTERNOON/EARLY
EVENING. HOWEVER...IF CLOUD COVER REMAINS EXTENSIVE...THE PRIMARY
THREATS WITH THUNDERSTORMS WILL BE LOCALLY EXCESSIVE RAINFALL
AND FREQUENT LIGHTNING. SHOWERS/THUNDERSTORMS WILL THEN PERSIST
INTO MONDAY NIGHT...BEFORE DIMINISHING IN THE WAKE OF THE SHORTWAVE/
PER DIURNAL TRENDS OVERNIGHT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE GFS INDICATES A FRONTAL BOUNDARY WILL PUSH SOUTH ACROSS THE AREA
THROUGH MID WEEK. THE BOUNDARY WILL THEN STALL OVER THE AREA THROUGH
FRIDAY AS HIGH PRESSURE SLOWLY BUILDS INTO THE AREA FROM THE
NORTHWEST FOR THE WEEKEND.

TEMPS SHOULD REMAIN IN THE UPPER 80S TO LOWER 90S INLAND TO MID 80S
ALONG THE COAST. THIS IS DUE TO THE PRESENCE OF CLOUD COVER AND THE
ABOVE NORMAL CHANCE OF SHOWERS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MOST NUMEROUS SHOWERS/THUNDERSTORMS SHOULD OCCUR ACROSS SE GA
THIS AFTERNOON/EVENING...THUS ADDED A TEMPO GROUP FOR
THUNDERSTORMS AT KSAV DURING THE 20-00Z TIME FRAME. FOR
NOW...THUNDERSTORMS IN THE VICINITY OF KCHS WILL SUFFICE. WILL
AMEND AS NEAR TERM CONVECTIVE TRENDS BECOME EVIDENT.

WITH LIGHT WNW FLOW ACROSS THE AREA TONIGHT...ADDITIONAL
CONVECTION IN UPSTATE SC AND CENTRAL GA COULD MOVE IN THROUGH THE
NIGHT...AND LATER FORECAST ADJUSTMENTS MAY BE REQUIRED TO ADDRESS
THIS POTENTIAL LATE ROUND OF CONVECTION.

CONCERN CONTINUES REGARDING MVFR CONDITIONS IN FOG/STRATUS
OVERNIGHT...ESPECIALLY WHERE RAIN FALLS. HOWEVER...THE MID/HIGH
LEVEL CLOUDINESS MAY REMAIN TOO EXTENSIVE TO ALLOW SIGNIFICANT
FOG/STRATUS DEVELOPMENT. THEN...EXPECT NUMEROUS THUNDERSTORMS IN
THE REGION MONDAY...BUT MAINLY AFTER 18Z. FOR NOW...INDICATED
THUNDER IN THE VICINITY OF BOTH SITES STARTING AT 16Z.

EXTENDED AVIATION OUTLOOK...WE WILL EXPERIENCE AN OCNL PERIOD OF
AT LEAST MVFR CONDITIONS IN AFTN/EVE TSTMS AND PERHAPS IN LIGHT
FOG DURING LATE NIGHT/EARLY MORNING PERIODS THROUGHOUT THE WEEK.
OTHERWISE CONDITIONS WILL BE VFR.

&&

.MARINE...
THE UNCERTAIN POSITION OF THE SURFACE TROUGH...PER 12Z GFS/NAM
DISAGREEMENT...WILL PROVIDE TRICKY WIND FORECASTS THROUGH
MONDAY. S/E OF THE BOUNDARY...SW WINDS MAY AGAIN SURGE FOR A
PERIOD TONIGHT...WILL NEED TO MONITOR FOR POTENTIAL OF SCSEC
CONDITIONS ACROSS THE OUTER GA WATERS. THEN...THUNDERSTORMS MONDAY
AFTERNOON/EVENING COULD PRODUCE STRONG WIND GUSTS. TIMING OF COOL
FROPA MONDAY NIGHT REMAINS UNCERTAIN...BUT WINDS/SEAS SHOULD
REMAIN BELOW HEADLINE CRITERIA.

THE WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA
THROUGH THE WEEK. SLIGHT SURGES ARE POSSIBLE DUE TO DIURNAL EFFECTS
ALONG WITH THE SHOWER/THUNDERSTORM POTENTIAL ACROSS THE COASTAL
WATERS FOR THE REMAINDER OF THE WEEK. SEAS WILL GENERALLY REMAIN 2
TO 4 FEET WITH HIGHER SEAS IN/NEAR THUNDERSTORMS.

RIP CURRENTS...OBSERVATIONS CONCUR THE SWELLS REMAINING AROUND 2 FT
EVERY 9-10 SECONDS...BUT DUE TO LACK OF RIP CURRENT REPORTS TODAY
AND THE LOCAL WORKSHEET PARAMETERS ARE NOT INDICATING ANYTHING
HIGHER THAN LOW RISK. THEREFORE...WILL MAINTAIN LOW RISK FOR
TOMORROW.

&&

.TIDES/COASTAL FLOODING...
WILL MONITOR ASTRONOMICAL HIGH TIDES THIS EVENING THROUGH
TUESDAY EVENING. IF HEAVY RAINS COINCIDE WITH THE TIMING OF THE
EVENING HIGH TIDE...LOCAL FLOODING MAY OCCUR IN COASTAL COUNTIES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SPR/REV
Hazardous weather outlook, Jul 29, 3:27 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT SUN JUL 29 2007

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-301000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
427 PM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG/SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS MAY PRODUCE
DAMAGING WIND GUSTS TO 60 MPH AND HAIL AT LEAST THE SIZE OF
PENNIES UNTIL MIDNIGHT...ESPECIALLY WITHIN COUNTIES ALONG AND
SOUTH OF THE SAVANNAH RIVER. ALSO...SOME THUNDERSTORMS WILL
PRODUCE VERY HEAVY RAIN...POSSIBLY RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG/SEVERE THUNDERSTORMS...NUMEROUS THUNDERSTORMS WILL AFFECT
THE AREA MONDAY. A FEW OF THESE STORMS WILL BECOME STRONG...WITH
GUSTY WINDS AND FREQUENT LIGHTNING STRIKES. ALSO...ISOLATED STORMS
MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. IF SUNSHINE
ALLOWS SUFFICIENT WARMING BEFORE THUNDERSTORMS DEVELOP...THE
THREAT FOR SEVERE WEATHER WILL INCREASE. IN ADDITION...SOME
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN...POSSIBLY RESULTING
IN LOCALIZED FLOODING.

THERE WILL BE LESS COVERAGE OF THUNDERSTORMS TUESDAY...BUT A FEW
OF THE STORMS STILL COULD BECOME STRONG OR SEVERE...ESPECIALLY
ACROSS SOUTHEAST GEORGIA. GUSTY WINDS...LIGHTNING STRIKES...SMALL
HAIL AND HEAVY RAINS ARE POSSIBLE IN THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ330-350-352-354-374-301000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
427 PM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS TODAY INTO TONIGHT MAY
PRODUCE GUSTY WINDS...FREQUENT LIGHTNING STRIKES...VERY HEAVY RAINS
REDUCING VISIBILITIES UNDER 1/2 MILE AND WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS...ISOLATED THUNDERSTORMS MONDAY AND TUESDAY MAY
PRODUCE GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND VERY HEAVY
RAINS REDUCING VISIBILITIES UNDER 1/2 MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 29, 12:39 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
139 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     2 NNE BLITCHTON         32.22N 81.43W
07/28/2007                   EFFINGHAM          GA   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

JRJ
Local storm report, Jul 29, 12:42 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 NNE BLITCHTON         32.22N 81.43W
07/28/2007  E1.00 INCH       EFFINGHAM          GA   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

JRJ
Special weather statement, Jul 29, 5:03 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT SUN JUL 29 2007

GAZ137-292245-
LONG-
603 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 645 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR LUDOWICI. THIS
STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND LUDOWICI WILL BE IMPACTED THROUGH 645 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.
Special weather statement, Jul 29, 5:58 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN JUL 29 2007

GAZ114-292345-
TATTNALL-
658 PM EDT SUN JUL 29 2007

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 745 PM
EDT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR LYNN...OR ABOUT
12 MILES SOUTH OF CLAXTON...MOVING NORTHEAST AT 10 MPH.

AREAS IN AND AROUND GLENNVILLE...MENDES AND MIDWAY WILL BE IMPACTED
THROUGH 745 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Charleston,SC radar (KCLX), 119 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
July 29, 6:39 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.090, -82.120

Large tree limbs were reported down in the town of Reidsville.

Thunderstorm Wind, Evans

When
July 29, 7:16 PM EST
Where
Evans County, 1.81 mi NE of Claxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.190, -81.900

Large tree limbs were reported down off of Metter Highway 129 N.

Thunderstorm Wind, Bulloch

When
July 29, 7:30 PM EST
Where
Bulloch County, 3 mi SSE of Register
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
32.330, -81.860

Large tree limbs were reported down on powerlines near the intersection of Interstate 16 and 301.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47950, 47951, 47952.